Alert archive / California / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 6, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Apr 23, 2012, 3:11 PM PDT for Modoc County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2012, 3:11 PM PDT (22:11 UTC)
- Expired
- Apr 23, 2012, 3:36 PM PDT
- In force
- 25 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
County Modoc County, CA
The radar
The Reno radar (KRGX), 212 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
921
WUUS56 KMFR 232211
SVRMFR
CAC049-232300-
/O.NEW.KMFR.SV.W.0006.120423T2211Z-120423T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
311 PM PDT MON APR 23 2012
THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MODOC COUNTY IN NORTHERN CALIFORNIA...
* UNTIL 400 PM PDT
* AT 306 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
EAGLEVILLE...OR 15 MILES SOUTH OF CEDARVILLE...AND MOVING NORTH AT
35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DAVIS
CREEK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4125 12035 4184 12058 4189 12016 4188 12020
4185 12018 4173 12018 4170 12023 4163 12023
4159 12019 4148 12019 4132 12011 4127 12013
4124 12032
TIME...MOT...LOC 2211Z 173DEG 32KT 4136 12022
$$
SVEN1 follow-up statement
268
WWUS56 KMFR 232236
SVSMFR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
336 PM PDT MON APR 23 2012
CAC049-232245-
/O.CAN.KMFR.SV.W.0006.000000T0000Z-120423T2300Z/
MODOC CA-
336 PM PDT MON APR 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MODOC COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. GUSTY WINDS ARE
STILL POSSIBLE WITH THIS STORM.
LAT...LON 4125 12035 4184 12058 4189 12016 4188 12020
4185 12018 4173 12018 4170 12023 4163 12023
4159 12019 4148 12019 4132 12011 4127 12013
4124 12032
TIME...MOT...LOC 2235Z 173DEG 32KT 4157 12025
$$
SVENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:30 PM PDT, 41 minutes earlier.
Area forecast discussion, Apr 23, 2:30 PM PDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 230 PM PDT MON APR 23 2012 .SHORT TERM...CONVECTION IS WELL UNDERWAY THIS AFTERNOON AS HEATING CONTINUES TO DESTABILIZE THE ATMOSPHERE AND AN UPPER SHORT WAVE APPROACHES. THUNDERSTORMS HAVE ERUPTED IN THE SIERRA WHICH ARE NOW MOVING INTO MODOC COUNTY. ADDITIONAL TOWERS HAVE FORMED OVER THE MOUNTAINS FURTHER WEST BUT ARE STILL WORKING AGAINST A BIT OF A CAP. THIS CAP WILL ERODE OVER THE NEXT COUPLE OF HOURS ALLOWING CONVECTION TO INCREASE IN COVERAGE. STORMS SHOULD BE MOST PROMINENT OVER THE MOUNTAINS AND EAST OF AN AXIS OF MIXED LAYER CAPE OF AROUND 1000 J/KG WHICH LIES FROM WESTERN SISKIYOU COUNTY THROUGH JACKSON AND INTO EASTERN DOUGLAS COUNTY. GIVEN STRONG INSTABILITY, INCREASING MOISTURE AND MODERATE SHEAR, ANY OF THE STORMS WILL BE CAPABLE OF SMALL HAIL AND GUSTY WINDS. HOWEVER, SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS, BUT THAT WILL BE THE EXCEPTION. CONVECTION WILL RAPIDLY DIE OFF THIS EVENING AS THINGS STABILIZE AND THE SHORT WAVE MOVES NORTH. COULD STILL SEE A FEW SHOWERS OVERNIGHT, BUT POPS ARE MUCH LOWER. MODELS STILL SHOW A GOOD PUSH OF STRATUS INTO THE UMPQUA (IT NEVER REALLY LEAVES AT MOST OF THE COAST) AND THAT WILL COOL THINGS DOWN FOR TOMORROW. STRATUS MAY SPILL OVER THE UMPQUA DIVIDE INTO THE REST OF THE WEST SIDE AS WELL. THIS WILL LEAD TO A COOL DOWN FOR THE REST OF THE WEST SIDE, BUT NOT AS DRAMATIC. WE WILL HAVE ENOUGH INSTABILITY AROUND TOMORROW FOR FEW MORE SHOWERS AND STORMS, MAINLY OVER THE MOUNTAINS, BUT COVERAGE SHOULD NOT BE MUCH. A COLD FRONT WILL APPROACH THE COAST ON WEDNESDAY AND WILL MAKE FOR A WET DAY ON THE WEST SIDE. THIS COMES IN TWO BATCHES, THE FIRST BEING PRE-FRONTAL SHOWERS (OF WHICH THE MODELS SHOW A CONSIDERABLE AMOUNT) AND THEN FRONTAL BAND RAIN IN THE LATE AFTERNOON AND THROUGH THE NIGHT. TEMPERATURES WILL NECESSARILY COOLER ON WEDNESDAY. LOOKS LIKE A WET NIGHT FOR MOST OF THE FORECAST AREA WEDNESDAY NIGHT AS THE FRONT MOVES THROUGH. POST FRONTAL SHOWERS WILL KEEP THURSDAY COOL AND WET. -WRIGHT .LONG TERM...FRIDAY THROUGH MONDAY...THE MEAN UPPER LEVEL TROUGH WILL SLOWLY EXIT OUR AREA DURING THE DAY ON FRIDAY. THIS WILL ALLOW THE PACIFIC RIDGE TO START TO NOSE BACK NORTHWARD ON SATURDAY. MOST OF THE AREA WILL REMAIN CAUGHT BETWEEN THE TWO FEATURES AND UNDER PREDOMINANTLY NORTHWEST FLOW. THIS WILL KEEP OUR TEMPERATURES JUST SLIGHTLY BELOW NORMAL. SHOWERS WILL SLOWLY TAPER OFF ON FRIDAY AND WILL BE CONFINED PRIMARILY TO THE NW SLOPES OF THE WEST SIDE AREAS ON SATURDAY. THE GFS WANTS TO PAINT A BIT MORE RAINFALL THAN THE 12Z/EC ON SATURDAY. AT THIS TIME, WITH THE RIDGE BUILDING OFFSHORE, HAVE LEANED TOWARDS THE DRIER EC SOLUTION. ON SUNDAY THE PACIFIC RIDGE BUILDS IN EARNEST AND DRIFTS JUST ENOUGH EASTWARD TO EXERT A STRONGER WARMING AND DRYING TREND THROUGH OUR AREA. WE HAVE BUMPED AFTERNOON HIGHS UP A COUPLE OF DEGREES FRIDAY THROUGH SUNDAY. TEMPERATURES SHOULD BE NEAR NORMALS ON SATURDAY BEFORE GETTING BACK TO ABOUT 5 DEGREES ABOVE NORMAL ON SUNDAY. NO MAJOR CHANGES IN THE FORECAST TO START NEXT WEEK. THE RIDGE REMAINS IN PLACE AND WEAK IMPULSES CONTINUE TO RIDE OVER ITS PERIPHERY FROM THE NW. THE EXACT STRENGTH AND TIMING OF THESE IMPULSES COULD TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS ...ESPECIALLY FOR NW FACING SLOPES. && .AVIATION...ONSHORE FLOW WILL KEEP IFR CIGS AT THE COAST THIS AFTERNOON THROUGH TONIGHT. CIGS COULD WORSEN TO LIFR AFTER SUNSET. VIS WILL REMAIN IN THE MVFR RANGE THIS AFTERNOON THROUGH EARLY EVENING BUT THAT COULD COME DOWN TO IFR LATE TONIGHT. FURTHER INLAND THE AIR MASS IS UNSTABLE AND CUMULONIMBUS CLOUDS HAVE ALREADY DEVELOPED THIS AFTERNOON. THIS WILL LEAD TO GUSTY AND ERRATIC WINDS NEAR THE STORMS. CIGS MAY ALSO LOWER TO MVFR NEAR THE STORMS. THIS EVENING A COLD FRONT IS EXPECTED TO MOVE INLAND AND EXPECT WIND SHIFT TOWARD THIS EVENING. THE WINDSHIFT WILL ALSO BRING ONSHORE FLOW INTO THE UMPQUA BASIN...LEADING TO MVFR CIGS AT KRBG. TOWARD TUESDAY MORNING ONSHORE FLOW COULD SPILL OVER THE UMPQUA DIVIDE WITH LCL MVFR CIGS DOWN INTO JOSEPHINE AND JACKSON COUNTIES. IT DOES NOT APPEAR THAT LOW CLOUDS WILL CROSS THE SISKIYOUS INTO NORTHERN CALIFORNIA. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...NONE. CA...NONE. PZ...NONE.
Hazardous weather outlook, Apr 23, 4:08 AM PDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 408 AM PDT MON APR 23 2012 CAZ080>085-ORZ023>031-240800- WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY- SOUTH CENTRAL SISKIYOU COUNTY- NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY- NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 408 AM PDT MON APR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE AREA. THE MAIN THREAT FROM THE STORMS WILL BE CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. BUT THERE IS ALSO THE POTENTIAL FOR SOME OF THE STRONGEST STORMS TO PRODUCE GUSTY OUTFLOW WINDS AND HAIL. THUNDERSTORMS WILL DIMINISH TO SHOWERS LATER TONIGHT AS THE ATMOSPHERE STABILIZES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF LIGHTNING...STRONG WIND GUSTS AND HAIL ARE ENCOURAGED THIS AFTERNOON AND EVENING. SPILDE
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 2:20 PM PDT | Severe Thunderstorm Warning | MFR | Modoc | 40 min |
Nearby
Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.